Advertisement

What is a cheese reaction caused by Nardil?

A cheese reaction to the antidepressant Nardil (phenelzine) is a serious health problem from an interaction between the drug and certain foods. People who take Nardil have difficulty breaking down a substance in some foods called tyramine. Cheeses tend to be high in tyramine, so your doctor may tell you not to consume them if you take Nardil. The same is true of foods that are pickled, smoked, aged or fermented.

If you do consume foods high in tyramine while you're taking Nardil, tyramine can build up in your blood, causing dangerously high blood pressure -- what some doctors call a hypertensive crisis caused by a "cheese reaction." The spike in blood pressure may increase your risk for stroke.

Continue Learning about Antidepressant

what should i know about nortriptyline before taking it ?
Donna Hill Howes, RNDonna Hill Howes, RN
Nortriptyline may increase the risk of suicide in children and adolescents. If you have a seizure d...
More Answers
how should i take antidepressants if i have bipolar disorder ?
World Federation For Mental Health (WFMH)World Federation For Mental Health (WFMH)
Most guidelines recommend an antidepressant only if in combination with a mood stabilizer (e.g. lith...
More Answers
how can antidepressants help with weight loss ?
Dr. Michael Roizen, MDDr. Michael Roizen, MD
Some antidepressant drugs can control eating by easing anxiety, so that you don't experience the moo...
More Answers
how effective are tricyclic antidepressants at treating migraines ?
Donna Hill Howes, RNDonna Hill Howes, RN
Guidelines published by the American Headache Society state that amitriptyline is probably effective...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.